Kentucky, 2012

Hail in Kentucky, April 5, 2012

April 5, 2012 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in the unstable air mass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in the unstable air mass across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 1:31 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 1:31 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT THU APR 5 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 229 PM CDT THU APR 5 2012

THE LATEST SURFACE ANALYSIS SHOW THE LOW CENTER OVER WEST CENTRAL
TENNESSEE...WITH THE ASSOCIATED WARM FRONT EXTENDING EAST TO THE
ATLANTIC AND A TRAILING TROUGH EXTENDING WESTWARD INTO SEMO.
REGIONAL RADAR LOOP DETECTED VERY SPOTTY PRECIP OVER THE PAH FA
WITH THE EXCEPTION OF SOUTHERN JACKSON PURCHASE AND SEMO NEAR THE BOOTHEEL.

MODELS ALL AGREE ON TRANSPORTING THE PRECIP SOUTH AND EAST OF THE FA
BY 00Z FRIDAY. THE LATEST HRRR-3KM LOOKS TO HAVE A REALLY GOOD
HANDLE ON ENDING THE PRECIP WITH THE LAST OF THE RAIN ACTUALLY OVER
SEMO AS THE TRAILING TROUGH DROPS INTO AR. SO SOME MINOR TWEAKS TO
THE POPS THERE. OTHERWISE TEMPS AND LOW RH WILL BE THE CASE FOR
FRIDAY AND SATURDAY AS HIGH PRESSURE BUILDS INTO THE REGION. FRIDAY
WILL HAVE SOME GUSTY NORTHEAST WINDS AND DEW POINTS PLUMMET. MODELS
CONTINUE TO INDICATE A MOISTURE STARVED FRONT SATURDAY NIGHT WITH
THE ECMWF PRODUCING SPOTTY QPF OVER THE AREA THE GFS A NOT SO MUCH
AND A DRY NAM. LOWERED EVERYONE TO A SLIGT CHC YESTERDAY AND PLAN TO
RESTRICT TO AREAS NORTH AND WEST OF THE OHIO AND WABASH RIVERS.
ADDITIONAL TWEAKS SHOULD BE EXPECTED IF MODELS TRENDS CONTINUE TO
DRY.

WENT WITH THE DRIER NAM/MET DEW POINTS WITH ONLY MINOR TWEAKS TO
TEMPS ALTHOUGH THE MAV CAME IN A DEGREE OR TWO WARMER THAN PREVIOUS
RUNS FOR OVERNIGHT LOWS. THIS IS A GOOD SIGN AND SHOULD KEEP US WELL
ABOVE THE FREEZING POINT WITH MOST AREAS ENCOUNTERING LOWS IN THE
UPPER 30S TO AROUND 40. MAY SEE SOME MID 30S NEAR MT VERNON AND THE
HIGHER TERRAIN NEAR THE OZARKS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 139 PM CDT THU APR 5 2012

MODELS IN GOOD AGREEMENT THAT FRONT THAT MOVES ACROSS THE REGION
SATURDAY NIGHT WEAKENS AND IS NOT AN ISSUE ON SUNDAY. UPPER FLOW
THEN BECOMES NORTH TO NORTHWEST. AT THE SAME TIME...SURFACE HIGH
PRESSURE BUILDS SOUTH FROM THE NORTHERN PLAINS. NORTHERLY FLOW
BRINGS A RETURN TO MORE NORMAL TEMPERATURES FOR EARLY APRIL NEXT
WEEK. NEXT FRONTAL SYSTEM APPROACHES THE REGION ON WEDNESDAY. MODELS
DIFFER ON TIMING. NEW GFS IS FASTER BRINGING HIGHER POPS ON THURSDAY
TO THE WESTERN HALF OF THE FORECAST AREA. SLOWER HAS BEEN THE KEY TO
FORECASTING SYSTEMS IN THE LONG RANGE AND HAVE HELD OFF HIGHER POPS
UNTIL FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 139 PM CDT THU APR 5 2012

RADAR SHOWING SCATTERED SHOWERS AND ISOLATED STORMS IN FAR SOUTHERN
MISSOURI AND WEST KENTUCKY. NOTHING CLOSE TO KCGI OR KPAH SO HAVE
ONLY VCSH IN TAF AT THESE SITES. UPPER LEVEL LOW WILL MOVE/REFORM
SOUTHEAST OF THE REGION THIS EVENING TAKING THE PRECIP WITH IT. HAVE
MVFR CIGS SLOWLY LIFTING AND CLEARING BETWEEN 02-06Z NORTH TO SOUTH.
EXPECT MVFR VSBYS TO RISE BY 22Z AT ALL TAF SITES. OVERNIGHT WILL BE
CLEAR WITH NORTHEAST WIND STAYING UP AROUND 5-10 KTS...PRECLUDING
THE FORMATION OF ANY FOG. WINDS WILL BECOME MORE EASTERLY AFTER 15Z
FRIDAY GUSTING TO AROUND 20 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...KH
LONG TERM....ML
AVIATION...ML
Hazardous weather outlook, Apr 5, 2:59 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CDT THU APR 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
359 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE FOUR STATE
REGION...GENERALLY SOUTH OF A LINE FROM PINCKNEYVILLE ILLINOIS
TO OWENSBORO KENTUCKY. ISOLATED STRONG STORMS CANNOT BE RULED
OUT OVER PORTIONS OF SOUTHEAST MISSOURI INTO SOUTHWEST KENTUCKY.
SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN WOULD BE MOST
LIKELY WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS JUST A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 5, 12:35 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          1 NE MARSTON            36.53N 89.60W
04/05/2012                   NEW MADRID         MO   LAW ENFORCEMENT

            ...UNCONFIRMED...REPORTED TO LAW ENFORCEMENT BY GENERAL
            PUBLIC.

&&

SMITTY
Local storm report, Apr 5, 1:28 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 S POPLAR BLUFF        36.74N 90.41W
04/05/2012  M1.00 INCH       BUTLER             MO   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AND COVERING THE GROUND.

&&

SMITTY

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
April 5, 3:40 PM CST
Where
Marshall County, 1.49 mi NNW of Draffenville
Measured
0.75 in hail
Reported by
County Official
Coordinates
36.940, -88.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374243.